Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 280, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2023, 7:11 PM CDT for Blaine County, Nebraska. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2023, 7:11 PM CDT (00:11 UTC)
- Expired
- Aug 4, 2023, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 50.0 mph
County Blaine County, NE
The radar
The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:23 PM CDT | HAIL 0.88 | 10 Ese Purdum, NE | |
| Aug 4, 7:31 PM CDT | HAIL 0.7 | 10 Wnw Brewster, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 6:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
791
WUUS53 KLBF 050011
SVRLBF
NEC009-050100-
/O.NEW.KLBF.SV.W.0280.230805T0011Z-230805T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
711 PM CDT Fri Aug 4 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Blaine County in north central Nebraska...
* Until 800 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located 7 miles southeast
of Purdum, or 14 miles northwest of Brewster, moving southeast at
15 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Brewster, Dunning, Linscott and Hawley Flats.
This includes Highway 2 between mile markers 235 and 239, and between
mile markers 245 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4195 9969 4174 9988 4174 10003 4196 10026
4209 10015 4209 10001
TIME...MOT...LOC 0011Z 297DEG 15KT 4202 10012
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JWS3 follow-up statements
576
WWUS53 KLBF 050024
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
724 PM CDT Fri Aug 4 2023
NEC009-050100-
/O.CON.KLBF.SV.W.0280.000000T0000Z-230805T0100Z/
Blaine NE-
724 PM CDT Fri Aug 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR BLAINE COUNTY...
At 724 PM CDT, a severe thunderstorm was located 10 miles west of
Brewster, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Brewster, Dunning, Linscott and Hawley Flats.
This includes Highway 2 between mile markers 235 and 239, and between
mile markers 245 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4195 9969 4174 9988 4174 10003 4196 10026
4209 10015 4209 10001
TIME...MOT...LOC 0024Z 297DEG 15KT 4200 10005
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JWS327
WWUS53 KLBF 050033
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
733 PM CDT Fri Aug 4 2023
NEC009-050100-
/O.CON.KLBF.SV.W.0280.000000T0000Z-230805T0100Z/
Blaine NE-
733 PM CDT Fri Aug 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL BLAINE COUNTY...
At 733 PM CDT, a severe thunderstorm was located 8 miles west of
Brewster, moving southeast at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Brewster, Dunning, Linscott and Hawley Flats.
This includes Highway 2 between mile markers 236 and 239, and between
mile markers 245 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4195 9969 4174 9988 4174 10003 4194 10023
4209 10001
TIME...MOT...LOC 0033Z 301DEG 14KT 4198 10001
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JWS813
WWUS53 KLBF 050048
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
748 PM CDT Fri Aug 4 2023
NEC009-050100-
/O.CON.KLBF.SV.W.0280.000000T0000Z-230805T0100Z/
Blaine NE-
748 PM CDT Fri Aug 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL BLAINE COUNTY...
At 747 PM CDT, a severe thunderstorm was located near Brewster,
moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Brewster, Dunning and Linscott.
This includes Highway 2 between mile markers 236 and 239, and between
mile markers 245 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4195 9969 4174 9988 4174 10003 4189 10018
4207 9997
TIME...MOT...LOC 0047Z 297DEG 15KT 4195 9994
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:37 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 4, 6:37 PM CDT, 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 637 PM CDT Fri Aug 4 2023 ...Aviation Update... .SYNOPSIS... Issued at 321 PM CDT Fri Aug 4 2023 Key Messages: - Severe storms possible this evening with large hail/damaging winds being the main threats. - Severe threat shifts mainly south and east of the forecast area for Saturday. - Breezy and cooler across the area Saturday and Sunday with gusty west and northwest winds. H5 analysis this morning had a messy area of low pressure anchored from northwestern Wyoming into southeastern Montana. Vis satellite data as of midday has circulations noted in far SW South Dakota, SE Montana, central Wyoming and NW Wyoming. Further east, a shortwave trough was located over NE Kansas and SE Nebraska. Over the remainder of the CONUS and Canada, an elongated area of high pressure extended from southern Arizona east to the panhandle of Florida. A closed low was located over Quebec with a trough extending south to northern portions of the Bahamas. A shortwave trough was located over northern Saskatchewan with a closed low off the coast of western British Columbia. At the surface, a stationary front extended from the central Texas Panhandle, east northeast to southwestern Missouri. Another frontal boundary extended from central Montana into southeastern Saskatchewan and western Manitoba. Closer to western and north central Nebraska, a weak surface trough was present from just east of Valentine to around Lexington Nebraska. This trough served as a wind shift line with light southerly or westerly winds west of the boundary with southeasterly or easterly winds east of the boundary. Another weak convergent wind boundary extended across the central Nebraska Panhandle this afternoon. Skies were clear to partly cloudy mid afternoon and 3 PM CT temperatures ranged from 79 degrees at Gordon to 88 degrees at Imperial. && .SHORT TERM...(This evening through Sunday) Issued at 321 PM CDT Fri Aug 4 2023 Precipitation chances and the threat for severe storms, mainly tonight, is the main forecast challenge. For tonight: In the lead- up to 6 PM, two areas of thunderstorm initiation are coming to light across western Nebraska. The first possibility is over north central Nebraska. This is INVOF of a weak wind convergence boundary, currently over northern Cherry County. The second area of concerns is over the south central Panhandle INVOF of another wind convergence boundary. This second area will more then likely be influenced by incoming convection from southeastern Wyoming off the Cheyenne Ridge. Lapse rates in the H85-H70 layer are steeper in the southern panhandle. So, once convection does initialize, it should go quickly in this area. Over north central Nebraska, lapse rates are not as steep so am thinking convection will be slower to materialize. For storms that do develop and punch into the mid levels, ample deep layer shear will lead to rotating storms early on in the evening. Storms should transition to more of a line by mid evening along the highway 83 corridor, before weakening in central and eastern Nebraska overnight, due to a absent low level jet. In the meantime, current thinking is A) The main hail threat is in the western half of the current slight risk. B) The main wind threat will be more focused over the eastern half of the slight risk area where more robust DCAPE is present. As for initiation timing, current thoughts are are around 3 PM CT in the central and western panhandle, with storms arriving in the North Platte area around 8 PM CT. Storms should then exit most of the area by midnight CT. Saturday morning will be fairly quiet with increasing west and northwest winds by late morning. The latest NAM12 and 4KM NAM solns are indicating some gust potential to 30 MPH Saturday morning into the afternoon hours. This looks viable, especially over the northern half of the forecast area thanks to cold air advection behind a cold frontal boundary. This boundary will become oriented from SW Nebraska to NE Nebraska by 00z Sunday. Thunderstorms will be possible in two areas along this feature. 1) in far southwestern Nebraska and 2) possibly in our far northeastern forecast area. Based on the model timing this morning, believe the bulk of the severe threat for Saturday will be just off to the east and south of the area. However, if the models slow the front down with its next run or two, the severe threat will shift north and west, back into portions of the forecast area. Will pass these concerns on to the upcoming shift to have them monitor this. Another area of precipitation will be over northwestern portions of the forecast area where some wraparound precipitation may develop on the western and southwestern periphery of the upper level low over South Dakota. The upper level low will track southeast into northeastern Nebraska and southeastern South Dakota Saturday night. Precipitation chances will shift from central and northern portions of the forecast area, into northeastern portions of the forecast area late Saturday night into Sunday morning with the threat for precipitation exiting the area by midday. Once again, we should see some gusty winds, especially late Sunday morning into the afternoon hours. The 4 KM NAM soln indicates some gust potential to 40 MPH in the eastern half of the CWA midday Sunday. This seems believable with statistical guidance forecasting sustained winds of 25 MPH in the same time frame. .LONG TERM...(Sunday night through Friday) Issued at 321 PM CDT Fri Aug 4 2023 Northwesterly flow aloft will dominate the long term pattern into next week. Two decent threats for precipitation are Monday night and again on Tuesday night. On Monday night, the main forcing mechanism is mid level warm advection with a strong shortwave and frontal passage for Tuesday night. After cool temperatures in the 70s for Monday, readings will moderate back into the 80s for Tuesday through Friday with the warmest temps toward the end of next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 638 PM CDT Fri Aug 4 2023 Scattered to numerous thunderstorms are underway across wrn and ncntl Nebraska. This storm activity will move east this evening and exit the region by 07z-08z. MVFR ceilings are possible across ncntl Nebraska 12z-15z Saturday morning. MVFR ceilings are possible across nrn Nebraska Saturday afternoon, generally affecting areas along and north of highway 20. Scattered showers and thunderstorms are also possible throughout the day across nrn Nebraska, generally affecting areas along and north of highway 20. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, Aug 4, 2:55 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 255 PM CDT Fri Aug 4 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-052000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 255 PM CDT Fri Aug 4 2023 /155 PM MDT Fri Aug 4 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Late this afternoon and tonight. Scattered thunderstorms are expected to develop across western Nebraska this afternoon, spreading eastward across the area late this afternoon into the evening. A few severe storms are possible, especially along and west of a line from Bassett to Broken Bow. Strong wind gusts, large hail, and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few thunderstorms are possible again on Saturday, however, it appears most of the severe potential will remain east of the area. Periodic shower and thunderstorm chances persist Sunday into the middle of next week, primarily in the afternoon and evening. The severe weather potential remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail of any size, damaging thunderstorm wind gusts as well as flooding.
In the hours before
Local storm report, Aug 4, 6:03 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
603 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Chappell 41.09N 102.47W
08/04/2023 M0.25 inch Deuel NE Emergency Mngr
Intense rainfall and small hail. Very low
visibility.
&&Local storm report, Aug 4, 6:29 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
629 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Hail 3 S Ainsworth 42.51N 99.86W
08/04/2023 M1.75 inch Brown NE Emergency Mngr
Brown/Rock County EMA reports quarter to
golf ball sized hail.
&&
ARVSpecial weather statement, Aug 4, 6:49 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
549 PM MDT Fri Aug 4 2023
NEZ004-050030-
Sheridan NE-
549 PM MDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southwestern
Sheridan County through 630 PM MDT...
At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 9 miles northeast of Alliance, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Diamond Lake, Lakeside
and Krause Lake.
This includes the following highways...
Highway 250 between mile markers 1 and 21.
Highway 2 between mile markers 96 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4235 10224 4202 10226 4205 10270 4209 10270
4210 10274 4232 10275
TIME...MOT...LOC 2349Z 276DEG 14KT 4220 10274
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JWSSpecial weather statement, Aug 4, 6:52 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
652 PM CDT Fri Aug 4 2023
NEZ006-050045-
Keya Paha NE-
652 PM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of central Keya Paha
County through 745 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wewela, or 9 miles north of Springview, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burton and Nets Peak.
This includes the following highways...
Highway 183 between mile markers 214 and 225.
Highway 12 between mile markers 57 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.
&&
LAT...LON 4275 9949 4290 9997 4300 9991 4300 9942
TIME...MOT...LOC 2352Z 276DEG 13KT 4296 9979
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JWSLocal storm report, Aug 4, 6:57 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
657 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail Tryon 41.55N 100.95W
08/04/2023 M1.00 inch McPherson NE Storm Chaser
Storm chaser reports quarter sized hail and
smaller covering ground, quickly melting.
&&
ARVLocal storm report, Aug 4, 7:07 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
707 PM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail 3 ESE Purdum 42.05N 100.21W
08/04/2023 E1.25 inch Blaine NE Trained Spotter
Hail was in progress at time of call.
&&
CRThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:10 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 50 min |
| Aug 4, 7:14 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Perkins | 46 min |
| Aug 4, 7:48 PM CDT | Special Weather Statement | LBF | Lincoln | 42 min |
| Aug 4, 7:52 PM CDT | Special Weather Statement | LBF | Brown | 38 min |
| Aug 4, 7:55 PM CDT | Special Weather Statement | LBF | Blaine | 50 min |
| Aug 4, 7:57 PM CDT | Special Weather Statement | LBF | Rock | 48 min |
| Aug 4, 8:00 PM CDT | Special Weather Statement | LBF | Hayes | 30 min |
| Aug 4, 8:02 PM CDT | Special Weather Statement | LBF | Cherry | 43 min |
| Aug 4, 8:17 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 43 min |
| Aug 4, 8:24 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 51 min |
| Aug 4, 8:43 PM CDT | Special Weather Statement | LBF | Custer | 47 min |
| Aug 4, 8:50 PM CDT | Special Weather Statement | LBF | Loup | 40 min |
| Aug 4, 8:54 PM CDT | Special Weather Statement | LBF | Brown | 51 min |
| Aug 4, 9:13 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 17 min |
| Aug 4, 9:28 PM CDT | Special Weather Statement | LBF | Brown, Rock | 47 min |
| Aug 4, 9:39 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 51 min |
| Aug 4, 10:13 PM CDT | Special Weather Statement | LBF | Rock | 47 min |
| Aug 4, 11:24 PM CDT | Special Weather Statement | LBF | Boyd | 51 min |
| Aug 4, 11:26 PM CDT | Special Weather Statement | LBF | Wheeler | 64 min |
| Aug 5, 4:13 PM CDT | Special Weather Statement | LBF | Keya Paha | 47 min |
| Aug 5, 4:43 PM CDT | Special Weather Statement | LBF | Boyd | 47 min |
| Aug 5, 4:51 PM CDT | Special Weather Statement | LBF | Rock | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.